[Chronic blepharoconjunctivitis during a treatment with acitretin (Soriatane)]

J Fr Ophtalmol. 1993;16(3):191-4.
[Article in French]

Abstract

We report external ocular side effects after treatment with acitretin, a new synthetic vitamin A analogue and the main metabolite of etretinate. A patient treated with 20-25 mg/day of acitretin for psoriasis suffered from chronic blepharoconjunctivitis. Schirmer tests, tear lysozyme were normal while rose bengal and fluorescein staining disclosed epithelial punctate defects and tear break-up time was shortened. Meibomian glands of the lower lid were photographed with transillumination and appeared atrophic. Conjunctival cytology and biopsy showed snake-like chromatine appearance, keratinized epithelial cells and some lymphocytes infiltrates. Accessory salivary gland histological aspects were nonspecific. There was a clear relationship between restarting the acitretin therapy and recurrence of ocular symptoms. Acitretin, like other retinoids, may induce or exacerbate blepharoconjunctivitis in patients with psoriasis.

Publication types

  • Case Reports

MeSH terms

  • Acitretin / adverse effects*
  • Aged
  • Blepharitis / chemically induced*
  • Chronic Disease
  • Conjunctivitis / chemically induced*
  • Humans
  • Lacrimal Apparatus / metabolism
  • Male

Substances

  • Acitretin